New Mexico, 2023Drought in New Mexico, August 22 to 31, 2023
August 22 to 31, 2023 · NWS EPZ · 12 events in 12 counties and zones
A very dry Monsoon Season across the southwest lead to drought conditions worsening across the region. The month of August started with most areas in Abnormally Dry(D0) drought or Moderate(D1) drought, but by the end of the month, most areas were at least in Severe(D2) drought.
Every event with a place to put it; 9 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 12
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A very dry Monsoon Season across the southwest lead to drought conditions worsening across the region. The month of August started with most areas in Abnormally Dry(D0) drought or Moderate(D1) drought, but by the end of the month, most areas were at least in Severe(D2) drought.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS El Paso, TX wrote its last area forecast discussion before the first event at Aug 22, 10:37 AM MST, 1 hour 23 minutes earlier.
Area forecast discussion, Aug 22, 10:37 AM MST, 1 hour 23 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
1137 AM MDT Tue Aug 22 2023
...New AVIATION...
.SYNOPSIS...
Issued at 253 AM MDT Tue Aug 22 2023
The Borderland will see a sharp transition from heat concerns to
cooler, cloudier, and wetter conditions as we see a lot of Gulf
moisture move into the region as Tropical Storm Harold approaches
and passes today through Thursday. It's likely we won't even get
into the 90s on Wednesday. Harold will weaken well before it
arrives to the Borderland, but it will deliver deep tropical
moisture, with widespread rain showers and isolated thunderstorms
Wednesday and Thursday. Flooding threats remain relatively low for
most areas, but rainfall amounts are expected to be in the 0.5" to
1.0" range over the two days. We will finish the week with some
slight drying and warming, but continue with daily storm chances.
&&
.DISCUSSION...
Issued at 253 AM MDT Tue Aug 22 2023
The big news with this package is the newly formed Tropical Storm
Harold, just off the lower Texas Coast. This feature should be the
major player in our weather on Wednesday and Thursday. However,
first for today, we expect a day somewhat similar to Monday, with
more gains in moisture resulting in another sub-100 degree day
across the lowlands due to afternoon clouds and isolated to
scattered showers and thunderstorms. We will continue with the
persistent SE winds, which will bring in the moisture ahead of the
TS. Temperatures will stay a bit warmer than normal today, before
diving well below normal for Wednesday.
TS Harold is very near the TX coast, so it has little time to
strengthen; thus it should remain weak. The NHC does not believe
TS Harold will develop into a hurricane before it makes landfall
tonight as a tropical storms. They then bring the track to the Big
Bend country of W Texas. Wednesday into Thursday, models show the
remnants of Harold arching NW and passing over our area. Ahead of
it's arrival into W TX, we will see increases in atmospheric
moisture with PWATs in the 1.1" to 1.6" range according to models.
Normal for us is around 1.1", with the max around 1.5". So we
will be juiced. Surface dewpoints will rise into the 55-60+ range.
Thus we will have the moisture needed for widespread clouds and
rain. LL dynamics will be limited by the lack of heating due to
clouds, and thus cool surface temperatures. Wednesday looks more
moist than Thursday, but Thursday looks more unstable than
Wednesday, do to that slight drop in moisture, and potential for
more sun and warmer surface temperatures.
The QPF sweetspot now, in the ensembles, is for the WED/THU 48 hr
period (with Harvey) to produce 0.5 to 1.0" of precipitation
across the area. Some spots will see more, and others less. The
Midland NWS office has a Flood Watch for this afternoon through
WED afternoon for areas to our east. We considered this and
decided against it for our area, because models sharply drop the
QPF, and the probabilities for high rain amounts (>1.0") as the
swath of precipitation moves out of the Big Bend area into Far
West TX/S NM. With this being mostly a stratiform/long duration
event, the chance for more widespread flooding is reduced
(certainly not zero though). There will be some weak instability
(especially THU), so we do anticipate some embedded isolated
thunderstorms, and that will be the main focus for flood risk due
to higher rain rates in shorter durations.
The remnant wave exits our area later in the day on Thursday and
through the weekend, high pressure aloft begins to migrate back
west over NM. We will see some minor loss of moisture, and a
resultant warming of our temperatures with more sunshine. However,
we will still struggle to get to 100 degrees with daily lowland
highs hovering in the mid/upper 90s through next week. Moisture
trapped within the high pressure dome will be lower, but certainly
adequate for daily rounds of scattered mountain, and
isolated/scattered lowland rain each day.
&&
.AVIATION...
(18Z TAFS)
Issued at 1123 AM MDT Tue Aug 22 2023
Mildly breezy southeast winds through the rest of the afternoon,
with a few very iso TSRA possible across the Borderland as well.
Do not have confidence for impacts at terminals so will watch and
amend if necessary. Thick clouds and rain showers approach
tonight, generally after 06Z for terminals. CIGs will become
BKN250, then OVC100, then OVC050 into Wednesday morning. Will
likely be flirting with MVFR CIGs and potentially VIS at some
terminals after 15Z Wed.
&&
.FIRE WEATHER...
Issued at 253 AM MDT Tue Aug 22 2023
The days of extreme heat are behind us for a while as we
transition to a more tropical pattern. Just off the south TX coast
is the newly formed Tropical Storm Harold. This system will
quickly make landfall tonight and track west to the Big Bend
country of W TX. Ahead of this system we have had a persistent SW
flow pattern that has started importing a new round of moisture to
the region. That increased rain/storms across the area on Monday,
along with cooler temperatures, and that trend will continue
today. Temperatures still warmer than normal today, but not
extreme. More afternoon clouds, and a slight increase in storm
coverage today.
Wednesday and Thursday are the days we should see the main impacts
of the approach and passage of former TS Harvey, as it passes as a
weak wave over the region. Abundant atmospheric moisture will make
for a juicy environment with high dewpoints and RH. Temperatures
will drop significantly WED as we stay under copious clouds.
Scattered to widespread rain showers and isolated thunderstorms
are expected to drop wetting rains over most of the region. Rain
amounts should be in the 0.5" to 1.0" range. Flooding potential
does exist, but it remains generally low due to the lack of strong
instability and the longer duration and lower intensity of mostly
stratiform rain. However where storms form, the risk of flooding
will be increased.
The system exits the region later in the day on Thursday. For
Friday through the next week, we will keep enough residual
moisture in the area to allow for daily rounds of monsoon season
type rain and storms each afternoon and evening. Temperatures will
warm back to above normal, but remain below excessive levels.
&&
.PRELIMINARY POINT TEMPS/POPS...
El Paso 97 73 83 71 / 10 50 60 60
Sierra Blanca 87 64 74 62 / 40 60 80 60
Las Cruces 95 69 82 66 / 10 40 60 70
Alamogordo 95 68 85 65 / 20 40 50 60
Cloudcroft 71 51 61 49 / 30 40 50 50
Truth or Consequences 93 68 81 65 / 20 40 60 60
Silver City 87 63 77 61 / 30 30 70 70
Deming 95 68 81 64 / 10 30 60 70
Lordsburg 93 68 81 63 / 10 30 60 60
West El Paso Metro 95 71 82 70 / 10 50 70 60
Dell City 94 71 83 67 / 20 50 60 50
Fort Hancock 95 68 81 66 / 30 60 80 50
Loma Linda 88 66 75 63 / 20 50 70 60
Fabens 94 70 80 68 / 20 50 70 50
Santa Teresa 93 69 79 66 / 10 50 70 60
White Sands HQ 95 72 83 68 / 20 50 70 70
Jornada Range 94 69 82 65 / 20 50 60 60
Hatch 96 68 83 65 / 20 50 70 70
Columbus 94 68 80 64 / 10 40 60 60
Orogrande 93 69 82 65 / 20 50 60 60
Mayhill 81 56 72 54 / 40 40 50 50
Mescalero 82 55 73 52 / 30 40 50 50
Timberon 80 54 69 51 / 40 40 60 60
Winston 82 59 74 56 / 20 30 60 70
Hillsboro 92 63 81 60 / 20 40 70 70
Spaceport 94 68 82 63 / 20 40 60 60
Lake Roberts 86 57 76 53 / 30 30 70 70
Hurley 91 66 79 62 / 20 30 60 60
Cliff 95 61 84 57 / 20 20 60 60
Mule Creek 89 63 79 60 / 30 20 60 60
Faywood 90 66 79 63 / 20 40 70 70
Animas 94 68 79 61 / 20 20 60 50
Hachita 93 66 79 61 / 10 30 60 60
Antelope Wells 93 65 78 61 / 10 20 60 50
Cloverdale 88 64 74 58 / 10 20 50 50
&&
.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...None.
NM...None.
&&
FORECASTER...35-Delizio
Hazardous weather outlook, Aug 22, 10:09 AM MST, 1 hour 51 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
1109 AM MDT Tue Aug 22 2023
NMZ401>417-TXZ418>424-231715-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
1109 AM MDT Tue Aug 22 2023
This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.
.DAY ONE...This Afternoon and Tonight
Isolated showers and storms this afternoon with gusty winds to 40
mph. Southeast winds at 10 to 20 mph. Remnants of Tropical Storm
Harold move in overnight with scattered rain showers arriving from
the east.
.DAYS TWO THROUGH SEVEN...Wednesday through Monday
Scattered to widespread rain showers on Wednesday with isolated
thunderstorms. Localized flooding is possible from thunderstorms
into Thursday as moisture fetch lingers behind Harold's remnants.
Rainfall totals of 1 to 2 inches possible by Thursday night.
Scattered mountains and isolated lowland storms then expected
through the weekend. Temperatures rebound by late week.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Aronson
Drought, Upper Gila River Valley
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Upper Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought on August 22. The Cooperative Observer in Cliff reported 1.43 inches of precipitation which was 1.02 inches below normal.
Drought, Southern Gila Highlands/Black Range
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Southern Gila Highlands/Black Range forecast zone
- Reported by
- Drought Monitor
The entire zone started out in Abnormally Dry(D0) drought but on August 22, the western half of the zone was placed in Severe(D2) drought and the east in Moderate(D1) drought. The White Signal Cooperative Observer only recorded 0.25 inches of precipitation which was 2.49 inches below normal.
Drought, Southern Gila Foothills/Mimbres Valley
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Southern Gila Foothills/Mimbres Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.460, -108.066 (the zone’s center; the record gives no point)
The zone started the month in Moderate(D1) drought, but on August 22, the entire zone was placed in Severe(D2) drought.
Drought, Southwest Desert/Lower Gila River Valley
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Southwest Desert/Lower Gila River Valley forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone went from Abnormally Dry(D) drought to Severe(D2) drought on August 22nd. The Redrock Cooperative Observer reported 1.93 inches of precipitation which was 0.15 inches below normal after a very dry July.
Drought, Lowlands of the Bootheel
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Lowlands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.326, -108.548 (the zone’s center; the record gives no point)
The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought on August 22nd. The Cooperative Observer at Antelope Wells recorded 0.45 inches of precipitation which was 1.84 inches below normal.
Drought, Uplands of the Bootheel
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Uplands of the Bootheel forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 31.914, -108.715 (the zone’s center; the record gives no point)
The entire zone went from Abnormally Dry(D0) drought to Severe(D2) drought on August 22.
Drought, Eastern Black Range Foothills
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Eastern Black Range Foothills forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.684, -107.775 (the zone’s center; the record gives no point)
The zone started the month in Moderate(D1) drought and on August 22, was placed in Severe(D2) drought. The Hillsboro Cooperative Observer reported 1.70 inches of precipitation which was 0.71 inches below normal.
Drought, Sierra County Lakes
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Sierra County Lakes forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 33.131, -107.192 (the zone’s center; the record gives no point)
The month started with Abnormally Dry(D0) drought north and Moderate(D1) drought south. On August 22, the zone was placed in a mix of Severe(D2) and Moderate(D1) drought. The Truth or Consequences ASOS reported 0.73 inches of precipitation which was 1.03 inches below normal.
Drought, Central Tularosa Basin
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Central Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The entire zone started the month in Moderate(D1) drought and was placed in Severe(D2) drought on August 22. The Cooperative Observer at the White Sands National Park reported 1.32 inches of precipitation which was 0.56 inches below normal.
Drought, Southern Tularosa Basin
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Southern Tularosa Basin forecast zone
- Reported by
- Drought Monitor
The zone started in Moderate(D1) drought and on August 22nd was placed in Severe(D2) drought.
Drought, West Slopes Sacramento Mountains Below 7500 Feet
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- West Slopes Sacramento Mountains Below 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone went from Moderate(D1) drought to Severe(D2) drought on August 22nd. The Mountain Park Cooperative Observer recorded 4.80 inches of precipitation which was 1.36 inches above normal after 2.73 inches of rain fall August 23-25. July was very dry and 2 to 3 inches below normal.
Drought, Sacramento Mountains Above 7500 Feet
- When
- August 22, 12:00 PM MST to August 31, 11:59 PM MST
- Where
- Sacramento Mountains Above 7500 Feet forecast zone
- Reported by
- Drought Monitor
- Coordinates
- 32.613, -105.742 (the zone’s center; the record gives no point)
The entire zone went from Moderate(D1) drought to Severe(D2) drought on August 22. The Cloudcroft Cooperative Observer reported 5.52 inches of precipitation which was 0.51 inches above normal after 2.31 inches fell on August 23-24. July was very dry as well after being 2 to 3 inches below normal.
- Drought
- A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in Louisiana, August 22 to 31, 2023$23 million · 3 events
- Flash Flood in Arizona, August 22, 2023$7.0 million · 1 event
- Tornadoes and Tropical Storm in Texas, August 22, 2023$381,000 · EF0 · 28 events
- Heat in Oklahoma, August 22 to 26, 202373 events
- Excessive Heat in Oklahoma, August 22 to 26, 202365 events
- Tropical Storm in Texas, August 22, 2023$70,000 · 5 events
- Excessive Heat in Minnesota, August 22 to 23, 202333 events
- Drought in Texas, August 22 to 31, 202311 events
- Excessive Heat in Wisconsin, August 22 to 24, 202310 events
- Drought in Texas, August 22 to 31, 20238 events
- Marine Tropical Storm in Gulf of Mexico, August 22, 20238 events
- Drought in Iowa, August 22 to 31, 20238 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1134953, 1134954, 1134955, 1134957, 1134958, 1134959, 1134961, 1134963, 1134969, 1134970, 1134971, 1134972.